Background & Aims: The benefit of continuing immunomodulators when "stepping up" to anti-tumor necrosis factor (anti-TNF) therapy for Crohn's disease (CD) is uncertain. This study assessed the effectiveness and safety of immunomodulators with anti-TNF therapy in CD. Methods: We conducted a retrospective cohort study of new users of anti-TNF therapy for CD in Medicare. Users of anti-TNF combination therapy with immunomodulators were matched to up to 3 users of anti-TNF monotherapy via propensity score and compared by using 3 metrics of effectiveness-surgery, hospitalization, and discontinuation of anti-TNF therapy or surgery-and 2 metrics of safety-serious infection and non- Candida opportunistic infection. Cox regression was used for all analyses. Results: Among new users of infliximab, we matched 381 users of combination therapy to 912 users of monotherapy; among new users of adalimumab, we matched 196 users of combination therapy to 505 users of monotherapy. Combination therapy occurred predominantly as "step up" after thiopurine therapy. The rates of surgery (hazard ratio [HR], 1.20; 95% confidence interval, 0.73-1.96), hospitalization (HR, 0.82; 0.57-1.19), discontinuation of anti-TNF therapy or surgery (HR, 1.09; 0.88-1.34), and serious infection (HR, 0.93; 0.88-1.34) did not differ between users of anti-TNF combination therapy and monotherapy. However, the risks of opportunistic infection (HR, 2.64; 1.21-5.73) and herpes zoster (HR, 3.16; 1.25-7.97) were increased with combination therapy. Conclusions: We found that continuation of immunomodulators after "stepping up" to anti-TNF therapy did not improve outcomes but was associated with an increased risk of opportunistic infection.